Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Midland/Odessa, TX

April 14, 2010Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 14, 2010, 5:12 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2010, 5:12 PM CDT (22:12 UTC)
Expired
Apr 14, 2010, 8:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WGUS54 KMAF 142212
FFWMAF
TXC043-150100-
/O.NEW.KMAF.FF.W.0003.100414T2212Z-100415T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT WED APR 14 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 800 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM AN AREA OF THUNDERSTORMS OVER SOUTHWEST AND
  SOUTH CENTRAL BREWSTER COUNTY. VERY HEAVY RAINFALL CAN BE EXPECTED
  WITH THESE STORMS. RAINFALL RATES WILL LIKELY EXCEED ONE INCH PER
  30 MINUTES NEAR AND JUST WEST OF SH 118...15 MILES NORTH OF 
  TERLINGUA...UNTIL 600 PM CDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED 
  TO...LAJITAS...CASTOLON...TERLINGUA...PANTHER JUNCTION...AND
  PERSIMMON GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 2898 10329 2903 10335 2902 10338 2906 10348
      2914 10355 2915 10366 2922 10378 3006 10378
      2987 10303 2918 10298 2906 10308 2899 10311
      2897 10315

$$
1 follow-up statement
217 
WGUS74 KMAF 150051
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT WED APR 14 2010

TXC043-150101-
/O.EXP.KMAF.FF.W.0003.000000T0000Z-100415T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-
751 PM CDT WED APR 14 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM CDT FOR SOUTHWESTERN
BREWSTER COUNTY...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 2898 10329 2903 10335 2902 10338 2906 10348
      2914 10355 2915 10366 2922 10378 3006 10378
      2987 10303 2918 10298 2906 10308 2899 10311
      2897 10315

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:25 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 14, 3:25 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT WED APR 14 2010

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS A VERY MOIST...UNSTABLE AMS IN
PLACE...W/AN AXIS OF SBCAPES IN THE 1500-2500 J/KG RANGE ALONG AND
JUST EAST OF THE DRYLINE...WHICH IS ON THE WESTERN EDGE OF THE FA.
MEANWHILE...A SHORTWAVE MOVING THRU CHIHUAHUA ON WV IMAGERY IS
POISED TO MOVE INTO THE AREA OVERNIGHT...AND THRU WEST TEXAS/SE NM
THURSDAY.  FORECAST SOUNDINGS SUGGEST CONDITIONS WILL BE OPTIMAL FOR
A HAIL THREAT OVERNIGHT...W/WET BULB ZEROES AROUND 8KFT AGL.
PROGGED DEEP LAYER/STORM MOTION IS WEAK...AND W/PWATS NEAR AN
INCH...FLASH FLOODING WILL BE THE MAIN THREAT...AND WE/VE ADDED
MODERATE RAIN TO THE GRIDS.  MPE ESTIMATES OVER 2 INCHES HAVE FALLEN
ALREADY ON THE STOCKTON PLATEAU...AND W/DEEPER CONVECTION DEVELOPING
SOUTHWEST OF THE RIO GRANDE...RIVER RISES ARE LIKELY OVERNIGHT.

OTHERWISE...PRECIP FOCUS WILL SHIFT EAST OVER THE NEXT COUPLE OF
DAYS AS THE TROUGH MEANDERS EAST INTO CENTRAL TEXAS.  FRIDAY
NIGHT...GFS BRINGS IN ANOTHER TROUGH...FOR CONTINUED CHANCES OF
CONVECTION INTO THE WEEKEND.  THE AREA MAY SEE A BREAK IN ACTIVITY
SUNDAY NIGHT AS WEAK RIDGING MOVES THRU...BUT A THIRD TROUGH IS ON
TAP MONDAY AND TUESDAY...BEFORE BETTER RIDGING SETS IN WEDNESDAY.

FOR TEMPS...CONTINUED RELATIVELY COOL TEMPS FOR THIS TIME OF
YEAR...ALTHOUGH W/MOISTURE IN PLACE...AND EXPECTED PRECIP/CLOUD
COVER...GUIDANCE LOWS CONTINUE TO RUN A LITTLE COOL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  66  58  66  /  70  60  30  30
CARLSBAD NM                57  73  56  75  /  60  20  10  10
DRYDEN TX                  63  71  61  73  /  70  50  30  20
FORT STOCKTON TX           59  73  58  76  /  70  40  10  10
GUADALUPE PASS TX          52  67  49  71  /  60  10  10  10
HOBBS NM                   59  67  55  74  /  70  50  10  10
MARFA TX                   47  71  43  71  /  60  10  10  10
MIDLAND INTL AIRPORT TX    61  68  57  68  /  70  50  30  30
ODESSA TX                  61  68  55  73  /  70  50  30  20
WINK TX                    62  75  60  77  /  70  40  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Apr 14, 12:47 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT WED APR 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1247 PM CDT WED APR 14 2010 /1147 AM MDT WED APR 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT... ESPECIALLY ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...AND PERMIAN
BASIN. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCALLY HEAVY
RAIN. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND. HEAVY RAIN AND
LOCALIZED FLOODING WILL BE THE MAIN THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
REPORTS OF EXCESSIVE RAIN OR FLOODING WOULD BE APPRECIATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 14, 3:37 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM CDT WED APR 14 2010

TXZ080-142145-
MARFA PLATEAU-
337 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 415 PM CDT...

AN INTENSE THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS WAS LOCATED OVER CASA PIEDRA AT 334 PM CDT...MOVING EAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF
PENNIES WAS LOCATED NEAR THE EASTERN PRESIDIO COUNTY LINE...14
MILES SOUTHEAST OF CASA PIEDRA. THIS STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 3:53 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT WED APR 14 2010

TXZ057-058-074-142130-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
353 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL CULBERSON COUNTY UNTIL 430 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF KENT AT 350 PM
CDT. THIS STORM IS NEARLY STATIONARY IN MOVEMENT.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH ARE
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Apr 14, 3:59 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT WED APR 14 2010

TXZ080-081-142145-
BIG BEND AREA-MARFA PLATEAU-
359 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER
COUNTIES UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY
WINDS WAS LOCATED OVER EXTREME SOUTHEASTERN PRESIDIO COUNTY AT 358
PM CDT...MOVING EAST AT 10 MPH. THIS STORM WAS ABOUT 16 MILES
SOUTHEAST OF CASA PIEDRA NEAR THE BREWSTER PRESIDIO COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 4:02 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT WED APR 14 2010

TXZ080-142145-
MARFA PLATEAU-
402 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 445 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF VALENTINE AT 400
PM CDT...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL IMPACT U.S. HIGHWAY 90 BETWEEN MILE MARKERS
140 AND 158 AS WELL AS FARM TO MARKET ROAD 505.

HAIL UP TO THE SIZE OF NICKELS AND WINDS GUSTING TO AROUND 50 MPH
ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN
ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER
MAY DEVELOP RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Local storm report, Apr 14, 4:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT WED APR 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             KENT                    31.07N 104.22W
04/14/2010  E1.00 INCH       CULBERSON          TX   PUBLIC

            QUARTER SIZE HAIL REPORTED HALF A MILE EAST OF KENT.

&&

CHRIS.DANIELS
Special weather statement, Apr 14, 5:07 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT WED APR 14 2010

TXZ058-074-142245-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
507 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR THUNDERSTORMS AFFECTING NORTH
CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND WEST CENTRAL REEVES
COUNTIES UNTIL 545 PM CDT...

A CLUSTER OF THUNDERSTORMS WAS LOCATED 3 MILES EAST OF KENT AT 503
PM CDT. THESE THUNDERSTORMS WERE NEARLY STATIONARY IN MOVEMENT.

AREAS AFFECTED INCLUDE INTERSTATE 10 BETWEEN MILE MARKERS 175 AND
186 AND STATE HIGHWAY 118 NORTH OF MILE MARKER 388.

HAIL UP TO THE SIZE OF NICKELS AND WINDS GUSTING TO AROUND 50 MPH
ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY
RAINS CAN ALSO BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THIS AREA OF THUNDERSTORMS APPROACHES YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:47 AM CDTRiver Flood WarningMAFPresidio3 days
Apr 14, 12:11 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Apr 14, 2:55 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
Apr 14, 4:08 PM CDTSevere Thunderstorm WarningMAFCulberson52 min
Apr 14, 4:26 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr
Apr 14, 4:33 PM CDTAreal Flood AdvisoryMAFCulberson4 hr
Apr 14, 5:45 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Apr 14, 6:34 PM CDTFlash Flood WarningMAFCulberson4 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.